Maine physicians, drug agents brace for influx of fentanyl-laced heroin

Powdered heroin is pictured in this undated handout photo courtesy of the United States Drug Enforcement Administration.
Reuters
Powdered heroin is pictured in this undated handout photo courtesy of the United States Drug Enforcement Administration.
By Beth Brogan, BDN Staff
Posted July 03, 2014, at 11:18 a.m.

BRUNSWICK, Maine — During one 24-hour period last week, the Eastern Maine Medical Center emergency department treated five patients who had overdosed on drugs.

Dr. Jack Nicolet, a physician who works in EMMC’s emergency room, suspects they had all taken too much heroin, and likely heroin laced with the painkiller fentanyl, an opioid 50 times more powerful than heroin, according to Maine Attorney General Janet Mills.

A Portland emergency room treated six heroin overdoses during a recent eight-hour shift, nurse practitioner Tamsen Lyon said Wednesday. Two of the patients had overdosed by snorting the heroin, rather than injecting it, which Lyon said indicates just how potent the drug was.

“If people are coming in with a tangible overdose from snorting, that’s a danger sign about how strong the drug is,” she said.

Pure heroin is cut with another substance — frequently something inert such as baby laxative — to make it less potent. But on Sunday, The Boston Globe reported that drug experts believe fentanyl was used to cut nearly all the heroin surging through New England in recent months.

The fentanyl makes the heroin far more dangerous, according to Eric Haram, outpatient behavioral health director at the Addiction Resource Center in Brunswick. Haram likened the difference to drinking frozen concentrate orange juice instead of juice mixed with water.

“While they’re already playing Russian roulette using heroin, with this new fentanyl-laced heroin, they’ve really upped the stakes,” he said. The fentanyl makes the heroin “a much more pure and stronger product, essentially being driven to the person’s brain on a rocket booster.”

Fentanyl-laced heroin has been seen in some Maine cases already, according to Cmdr. Scott Pelletier of the Maine Drug Enforcement Agency, who added, “We do anticipate that we’re going to see fentanyl in heroin probably more and more.”

But determining the presence of fentanyl in heroin is difficult, as is distinguishing heroin from other opioids.

“The majority of our cases are predominantly heroin investigations, and we have been seeing a rash of overdoses throughout the state — not necessarily overdose deaths, because most of the emergency personnel carry Narcan,” McKinney said. “But when someone gets revived like that, if there’s nothing at the scene to test or they’re not cooperative, we’re not sure what it was. You can tell from the use of Narcan that an opiate was used, but it doesn’t tell us whether there’s fentanyl in there, or if they just used too much heroin.”

Narcan is the brand name for naloxone hydrochloride, an anti-overdose medication that medical professionals and some emergency responders can use to block opioid receptors in a drug user’s brain, ending the euphoria and effects of heroin or other opiates and triggering an immediate and severe withdrawal.

Fentanyl has been added to heroin since the 1970s, Nicolet said, but he suspects a resurgence is occurring. He’s heard mention of a specific type known as “China white,” and he said emergency room physicians speak regularly with the Bangor police “about what’s going to come through the door.”

But alerting the public to the presence of fentanyl-laced heroin also is risky, according to Pelletier, because serious users might begin to seek out the more potent formula.

“It defies logic sometimes, but if you’re a heroin abuser and there’s a rash of overdose deaths, people ask, ‘What’s in that?’” Pelletier said. “They’re going to gravitate toward that because they want the most for their money. You would think it would turn you away from it, but in fact it does the opposite. That’s the grim reality of this type of addiction.

“I would like to think that even substance abusers would say, ‘Wow, that heroin has fentanyl in it, I don’t want to roll the dice and take a chance of dying,’” Pelletier said. “Unfortunately, that’s not what’s going to happen. It’s not like users are going to say, ‘We don’t want that kind of heroin in the state.’ It’s not like that.”

Mainers are abusing heroin and other prescription drugs in ever-increasing numbers. In June, the Office of the Attorney General released data showing that 176 Mainers had died from drug overdoses last year, making 2013 the third-deadliest year for drugs in the past 15 years. Most of those deaths were attributable to prescription opiates or heroin.

Mills, Maine’s attorney general, issued a news release Thursday afternoon about the dangers of heroin mixed with Fentanyl.

“People who are tempted to use drugs should understand that there is simply no safe batch, no safe dose, no safe amount of heroin that you should put into your body,” she said.

Fentanyl is 50 times stronger than heroin and can cause death very quickly, even in experienced users. Fentanyl analogs, such as acetyl fentanyl, are even more deadly, according to the news release. The mixture reportedly has caused 100 deaths around the country in recent months.

Officials suspect that overdoses in Bangor, Lewiston and Saco this past week are linked to these new chemical combinations, and both fentanyl and fentanyl-laced heroin have been seized recently around the state.

“Heroin alone or heroin laced with either fentanyl or acetyl fentanyl, or these drugs alone without heroin, can all be fatal,” Mills added. “Nobody should take a chance on any of these substances.”

Mills referred people seeking help to call the 24-hour statewide hotline at 888-568-1112 or the state of Maine hotline at 211.

BDN reporter Mario Moretto contributed to this report.

http://bangordailynews.com/2014/07/03/health/maine-physicians-drug-agents-brace-for-influx-of-fentanyl-laced-heroin/ printed on September 19, 2014